Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 46, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 19, 2013, 5:53 PM CDT for Clay County, Washington County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2013, 5:53 PM CDT (22:53 UTC)
- Expired
- May 19, 2013, 6:15 PM CDT
- In force
- 22 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clay County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 1:47 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
690 WUUS53 KTOP 192253 SVRTOP KSC027-201-192315- /O.NEW.KTOP.SV.W.0046.130519T2253Z-130519T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 553 PM CDT SUN MAY 19 2013 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS... SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 615 PM CDT * AT 551 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MORGANVILLE...AND MOVING NORTHEAST AT 40 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... PALMER...LINN...GREENLEAF AND BARNES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3968 9681 3940 9717 3947 9729 3981 9709 TIME...MOT...LOC 2253Z 211DEG 36KT 3950 9716 HAIL...1.00IN WIND...<50MPH $$ BARJENBRUCH
1 follow-up statement
530 WWUS53 KTOP 192311 RRA SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 611 PM CDT SUN MAY 19 2013 KSC027-201-192322- /O.EXP.KTOP.SV.W.0046.000000T0000Z-130519T2315Z/ CLAY-WASHINGTON- 611 PM CDT SUN MAY 19 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON AND NORTHERN CLAY COUNTIES WILL EXPIRE AT 615 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM. LAT...LON 3968 9681 3940 9717 3947 9729 3981 9709 TIME...MOT...LOC 2312Z 211DEG 36KT 3966 9703 $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:22 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 19, 4:22 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 422 PM CDT SUN MAY 19 2013 .SHORT TERM...(TONIGHT) ISSUED AT 419 PM CDT SUN MAY 19 2013 STRONG TO SEVERE CONVECTION IS EXPECTED TO CONTINUE ACROSS THE CWA THIS EVENING. UPPER JET IS NOSING INTO SOUTH CENTRAL KANSAS WITH MUCH OF THE CWA UNDER THE FAVORABLE LEFT EXIT REGION ENHANCING LIFT OVER NORTH CENTRAL AND NORTHEAST KANSAS. STEEP MID LEVEL LAPSE RATES OF 8 TO 9 DEGREES CELSIUS HAVE OVERSPREAD NORTHEAST KANSAS AS THE UPPER TROUGH PIVOTS NORTHEAST THIS AFTERNOON AND EVENING. CAPE VALUES HAVE INCREASED TO 2000 TO 4000 J/KG AND BULK SHEAR OF 40 TO 50 KTS. POTENTIAL FOR ISOLATED TORNADOES IS EXPECTED TO CONTINUE INTO THE MID EVENING HOURS. 0-1 KM STORM RELATIVE HELICITY 100 TO 150 M2/S2 IS FORECAST FROM SOUTH CENTRAL KANSAS ACROSS EAST CENTRAL KANSAS THIS EVENING. A COLD FRONT WILL ALSO MOVE THROUGH MUCH OF THE CWA TONIGHT BEFORE STALLING SOUTHEAST OF THE TURNPIKE TOWARD MORNING. LOWS TONIGHT WILL RANGE FROM THE MID 50S NORTH CENTRAL TO THE MID 60S EAST CENTRAL. .LONG TERM...(MONDAY THROUGH SUNDAY) ISSUED AT 419 PM CDT SUN MAY 19 2013 UPPER LOW WILL CUTOFF OVER THE NORTHERN PLAINS MONDAY AND MOVE LITTLE THROUGH TUESDAY. WITH THE COLD AIR ALOFT THERE WILL BE STEEPER LAPSE RATES AND A CONTINUED POTENTIAL FOR SOME CONVECTION GRAZING THE NORTHERN CWA UNTIL THE UPPER LOW SPINS EASTWARD BY WEDNESDAY. AT THE SAME TIME...THE BOUNDARY THAT GETS PUSHED SOUTHWARD INTO SOUTHERN KS WILL LINGER WITH CONTINUED CHANCES FOR THUNDERSTORMS ACROSS THE SOUTHERN AND ESPECIALLY THE FAR SOUTHEAST CWA UNTIL THE EASTWARD MOVEMENT OF THE UPPER TROUGH PUSHES THE BOUNDARY AND DRIER AIR SOUTH OF THE CWA. THIS WILL TAKE PLACE TUESDAY NIGHT THROUGH WEDNESDAY. HIGHS MONDAY WILL BE IN THE 80S...THEN COOLING INTO GENERALLY THE MIDDLE 70S FOR TUESDAY AND WEDNESDAY. AS THE UPPER TROUGH CONTINUES TO SHIFT EASTWARD THROUGH THE END OF THE WEEK...WARM AIR ADVECTION WILL SPREAD NORTHEASTWARD ACROSS THE AREA AS UPPER RIDGING ALOFT DEVELOPS ACROSS THE CENTRAL PLAINS. THIS WILL WARRANT A REINTRODUCTION OF CHANCES FOR THUNDERSTORMS THURSDAY INTO THE WEEKEND. AS THIS OCCURS...HIGHS SHOULD BEGIN TO EDGE BACK INTO THE LOW TO MID 80S FOR THE WEEKEND. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 419 PM CDT SUN MAY 19 2013 VFR CONDITIONS EXPECTED OUTSIDE OF CONVECTION. TIMING OF TSRA INTO THE TERMINALS WITH MHK IN THE 19Z-20Z TIME FRAME AND TOP AND FOE AROUND 22Z. WITH SCATTERED TSRA EXPECTED HAVE INCLUDED MVFR CIGS AND VSBYS IN TAFS THROUGH 02Z. WINDS WILL CONTINUE TO BE GUSTY OUT OF THE SOUTH THROUGH THE THE EARLY EVENING THEN DECREASE AFTER 02Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...53 LONG TERM...63 AVIATION...53
Hazardous weather outlook, May 19, 2:00 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 200 PM CDT SUN MAY 19 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-201900- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 200 PM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE ENTIRE AREA AS A STRONG UPPER SYSTEM APPROACHES THE AREA FROM THE WEST. THESE STORMS ARE EXPECTED TO BRING HAIL...WITH SOME GREATER THAN TWO INCHES...AS WELL AS STRONG DAMAGING WIND GUSTS AND ISOLATED TORNADOES. STORMS WILL MOVE THROUGH EAST AND SOUTHEAST KANSAS THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS ANOTHER CHANCE FOR SEVERE WEATHER ON MONDAY AFTERNOON AND EVENING...WITH HIGHER CHANCES FOR SEVERE WEATHER ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE. LARGE HAIL AND ISOLATED TORNADOES ARE THE PRIMARY THREAT FROM THESE STORMS. A CHANCE FOR THUNDERSTORMS RETURNS THURSDAY...WITH INTERMITTENT CHANCES FOR STORMS INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, May 19, 4:39 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
439 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 3 ENE WAKEFIELD 39.23N 96.97W
05/19/2013 E1.50 INCH CLAY KS TRAINED SPOTTER
&&
BYRNELocal storm report, May 19, 4:50 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 3 E WAKEFIELD 39.22N 96.96W
05/19/2013 E0.88 INCH GEARY KS EMERGENCY MNGR
50 MPH WINDS ALSO REPORTED.
&&
BYRNELocal storm report, May 19, 5:01 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
501 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 4 N RANDOLPH 39.49N 96.76W
05/19/2013 E1.00 INCH RILEY KS EMERGENCY MNGR
&&
BBARJENLocal storm report, May 19, 5:02 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL BLUE RAPIDS 39.68N 96.66W
05/19/2013 E0.75 INCH MARSHALL KS TRAINED SPOTTER
&&
BYRNELocal storm report, May 19, 5:14 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
514 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL BENNINGTON 39.03N 97.59W
05/19/2013 E1.00 INCH OTTAWA KS EMERGENCY MNGR
&&
BBARJENLocal storm report, May 19, 5:26 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL ALTA VISTA 38.86N 96.49W
05/19/2013 E1.00 INCH WABAUNSEE KS LAW ENFORCEMENT
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:43 PM CDT | Special Weather Statement | TOP | Republic | 32 min |
| May 18, 9:21 PM CDT | Special Weather Statement | TOP | Ottawa | 39 min |
| May 18, 9:30 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 30 min |
| May 18, 9:55 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 35 min |
| May 18, 10:04 PM CDT | Special Weather Statement | TOP | Dickinson | 26 min |
| May 18, 10:12 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson | 48 min |
| May 18, 10:25 PM CDT | Tornado Warning | TOP | Clay, Cloud, Republic, Washington | 20 min |
| May 18, 10:33 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Marshall, Pottawatomie, Riley, Washington | 42 min |
| May 18, 10:36 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Republic, Washington | 39 min |
| May 18, 10:42 PM CDT | Tornado Warning | TOP | Washington | 33 min |
| May 18, 10:57 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Marshall, Morris, Nemaha, Pottawatomie, Riley and 2 more | 48 min |
| May 18, 11:26 PM CDT | Tornado Warning | TOP | Jackson, Pottawatomie | 19 min |
| May 18, 11:28 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Jefferson, Nemaha, Pottawatomie, Shawnee and 1 more | 47 min |
| May 19, 1:50 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 40 min |
| May 19, 2:27 PM CDT | Special Weather Statement | TOP | Riley | 18 min |
| May 19, 2:51 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 39 min |
| May 19, 3:10 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 35 min |
| May 19, 3:21 PM CDT | Special Weather Statement | TOP | Wabaunsee | 24 min |
| May 19, 3:57 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 48 min |
| May 19, 4:25 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 50 min |
| May 19, 4:39 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 66 min |
| May 19, 4:42 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 48 min |
| May 19, 4:56 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 49 min |
| May 19, 5:00 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 45 min |
| May 19, 5:02 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 43 min |
| May 19, 5:09 PM CDT | Tornado Warning | TOP | Dickinson | 36 min |
| May 19, 5:11 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 49 min |
| May 19, 5:21 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Riley | 39 min |
| May 19, 5:31 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 29 min |
| May 19, 5:33 PM CDT | Tornado Warning | TOP | Lyon | 27 min |
| May 19, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage, Shawnee, Wabaunsee | 49 min |
| May 19, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 33 min |
| May 19, 5:57 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 48 min |
| May 19, 6:13 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 47 min |
| May 19, 6:23 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Douglas, Franklin, Jefferson, Osage, Shawnee | 52 min |
| May 19, 6:31 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Jefferson, Shawnee | 44 min |
| May 19, 6:39 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.